Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Computing boundary slopes of 2-bridge links


Authors: Jim Hoste and Patrick D. Shanahan
Journal: Math. Comp. 76 (2007), 1521-1545
MSC (2000): Primary 57M25
DOI: https://doi.org/10.1090/S0025-5718-07-01936-9
Published electronically: March 12, 2007
MathSciNet review: 2299787
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We describe an algorithm for computing boundary slopes of 2-bridge links. As an example, we work out the slopes of the links obtained by $ 1/k$ surgery on one component of the Borromean rings. A table of all boundary slopes of all 2-bridge links with 10 or less crossings is also included.


References [Enhancements On Off] (What's this?)

  • 1. Gerhard Burde and Heiner Zieschang.
    Knots, volume 5 of de Gruyter Studies in Mathematics.
    Walter de Gruyter & Co., Berlin, 2003. MR 1959408 (2003m:57005)
  • 2. M. Culler and P. Shalen.
    Varieties of group representations and splittings of 3-manifolds.
    Annals of Mathematics, 117:109-146, 1983. MR 683804 (84k:57005)
  • 3. Nathan M. Dunfield.
    A table of boundary slopes of Montesinos knots.
    Topology, 40:309-315, 2001, arXiv:math.GT/9901120. MR 1808223 (2001j:57008)
  • 4. W. Floyd and A. Hatcher.
    The space of incompressible surfaces in a $ 2$-bridge link complement.
    Trans. Amer. Math. Soc., 305(2):575-599, 1988. MR 924770 (89c:57004)
  • 5. Ronald L. Graham, Donald E. Knuth, and Oren Patashnik.
    Concrete mathematics.
    Addison-Wesley Publishing Company, Reading, MA, 1994. MR 1397498 (97d:68003)
  • 6. A. Hatcher and U. Oertel.
    Boundary slopes for Montesinos knots.
    Topology, 28(4):453-480, 1989. MR 1030987 (91e:57016)
  • 7. A. Hatcher and W. Thurston.
    Incompressible surfaces in $ 2$-bridge knot complements.
    Invent. Math., 79(2):225-246, 1985. MR 778125 (86g:57003)
  • 8. Jim Hoste and Morwen Thistlethwaite.
    Knotscape.
    http://www.math.utk.edu/morwen, 1998.
  • 9. Alan E. Lash.
    Boundary curve space of the Whitehead link complement.
    Ph.D. thesis, University of California, Santa Barbara, 1993.
  • 10. Tomotada Ohtsuki.
    Ideal points and incompressible surfaces in two-bridge knot complements.
    J. Math. Soc. Japan, 46(1):51-87, 1994. MR 1248091 (94k:57016)
  • 11. Dale Rolfsen.
    Knots and links, volume 7 of Mathematics Lecture Series.
    Publish or Perish Inc., Houston, TX, 1990. MR 1277811 (95c:57018)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 57M25

Retrieve articles in all journals with MSC (2000): 57M25


Additional Information

Jim Hoste
Affiliation: Pitzer College, 1050 N. Mills Ave., Claremont, California 91711
Email: jhoste@pitzer.edu

Patrick D. Shanahan
Affiliation: Loyola Marymount University, 1 LMU Dr., Los Angeles, California 90045-2659
Email: pshanahan@lmu.edu

DOI: https://doi.org/10.1090/S0025-5718-07-01936-9
Keywords: Knot, link, 2-bridge, boundary slope
Received by editor(s): May 24, 2005
Received by editor(s) in revised form: March 31, 2006
Published electronically: March 12, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society